Alert archive / Montana / Tornado Warnings in 2000

Tornado Warning 15, NWS Glasgow, MT

August 11, 2000Daniels County, Montana

NWS Glasgow, MT issued this tornado warning at Aug 11, 2000, 4:35 PM MDT for Daniels County, Montana. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 11, 2000, 4:35 PM MDT (22:35 UTC)
Expired
Aug 11, 2000, 5:30 PM MDT
In force
55 min
Issued by
NWS Glasgow, MT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Daniels County, MT

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:40 PM MDTHail 1.75Peerless, MT
Aug 11, 4:45 PM MDTHail 3Peerless, MT
Aug 11, 5:00 PM MDTHail 2.75Four Buttes, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2000-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2000-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 112237
TORGGW

MTC019-112330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
435 PM MDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  DANIELS COUNTY IN NORTHEAST MONTANA

* UNTIL 530 PM MDT

* AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   TORNADO NORTHEAST OF RICHLAND ...OR ABOUT 40 MILES WEST OF 
SCOBEY...MOVING EASTNORTHEAS}T AT 20 MPH.

* THE TORNADO PRODUCING STORM WILL REMAIN OVER...
  DANIELS COUNTY

LAT...LON 4879 10604 4866 10585 4902 10520 4921 10549

.END 


81

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Aug 11, 2:22 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 11, 2:22 PM MDT, 2 hours 13 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT FRI AUG 11 2000

SEVERE THUNDERSTORM WATCH FOR THE WESTERN PART OF CWA UNTIL 02Z.
FOR RIGHT NOW HAVE MOSTLY CLEAR SKIES AHEAD OF THE COLD FRONT JUST
NOW PASSING THROUGH GREAT FALLS. SOME THUNDERSTORMS HAVE OCCURRED
WEST OF THE GLASGOW CWA AND ARE STARTING TO MOVE INTO THE WESTERN
SIDE OF THE AREA. VORTMAX STEERING THE STORMS WILL MOVE NE INTO CANADA
FROM OUR WESTERN ZONES.

MEANWHILE MODELS SHOWED THESE FEATURES WELL TODAY AND LOOKS DRY FOR
THE WEEKEND.  TEMPERATURES ARE SLOWLY RETURNING TO MORE NORMAL
LEVELS AFTER THE RECORDS YESTERDAY.  MCNULTY

EXTENDED...EXTENDED PROGS IN GOOD AGREEMENT. A COLD FRONT EXITS THE
REGION ON MONDAY AS HIGH PRESSURE BUILDS INTO WESTERN MONTANA. ON
TUESDAY...A SURFACE LOW SPINS UP OVER CENTRAL MONTANA AHEAD OF A
SHORTWAVE TROUGH TRACKING ACROSS EXTREME SOUTHERN SASKATCHEWAN.
TEMPERATURES WILL BE WARMER AS A WARM FRONT LIFTS THROUGH THE AREA.
WILL BREAK OFF TUESDAY NIGHT TO MENTION A CHANCE OF THUNDERSTORMS
INTO WEDNESDAY AS THE SHORTWAVE TROUGH AND COLD FRONT MOVE THROUGH
THE AREA.  WATERHOUSE

KGGW BBBBT 060/086 054/0H87 055/084 056/088 059/084 813100/99123
KGDV BBBBT 060/089 055/084 055/083 055/088 058/084 813100/99123

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:27 PM MDTSevere Thunderstorm WarningGGWPhillips63 min
Aug 11, 3:21 PM MDTSevere Thunderstorm WarningGGWPetroleum54 min
Aug 11, 3:27 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley63 min
Aug 11, 3:56 PM MDTSevere Thunderstorm WarningGGWGarfield64 min
Aug 11, 4:16 PM MDTSevere Thunderstorm WarningGGWDaniels59 min
Aug 11, 4:57 PM MDTSevere Thunderstorm WarningGGWGarfield63 min
Aug 11, 5:02 PM MDTSevere Thunderstorm WarningGGWMcCone58 min
Aug 11, 5:07 PM MDTSevere Thunderstorm WarningGGWPrairie53 min
Aug 11, 5:16 PM MDTSevere Thunderstorm WarningGGWSheridan59 min
Aug 11, 5:59 PM MDTSevere Thunderstorm WarningGGWPrairie61 min

Nearby

Tornado Warnings in Montana, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.